Radiation is a commonly used treatment modality for head and neck as well as CNS tumours, both benign and malignant. As newer oncology treatments such as immunotherapies allow for longer survival, complications from radiation therapy are becoming more common. Radiation-induced optic neuropathy is a feared complication due to rapid onset and potential for severe and bilateral vision loss. Careful monitoring of high-risk patients and early recognition are crucial for initiating treatment to prevent severe vision loss due to a narrow therapeutic window. This review discusses presentation, aetiology, recent advances in diagnosis using innovative MRI techniques and best practice treatment options based on the most recent evidence-based medicine.
- Optic Nerve
- Diagnostic tests/Investigation
Data availability statement
Data sharing not applicable as no datasets generated and/or analysed for this study.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors NM had the idea for the article, ARC and BRP performed the literature search, ARC and BRP wrote the article, all contributors had final review and approval, ARC is the guarantor.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; internally peer reviewed.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.